Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Cleveland, OH

May 10, 2011Hancock County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2011, 8:40 AM EDT for Hancock County, Wood County, Ohio. It was in force for 50 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 8:40 AM EDT (12:40 UTC)
Expired
May 10, 2011, 9:30 AM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Hancock County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 148 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:53 AM EDTHAIL 1Van Buren, OH
May 10, 9:02 AM EDTHAIL 0.75Van Buren, OH
May 10, 9:05 AM EDTHAIL 0.882 N Findlay, OH
May 10, 9:18 AM EDTHAIL 0.75Arcadia, OH
May 10, 9:20 AM EDTHAIL 1.251 E Findlay, OHHAIL MEASURED ONE INCH TO ONE AND A QUARTER INCH.
May 10, 9:25 AM EDTHAIL 1.75Vanlue, OH1 1/2 IN - 1 3/4 IN HAIL
May 10, 9:28 AM EDTHAIL 1Vanlue, OH
May 10, 9:28 AM EDTHAIL 2Vanlue, OH
May 10, 9:35 AM EDTHAIL 0.75Findlay, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS51 KCLE 101240
SVRCLE
OHC063-173-101330-
/O.NEW.KCLE.SV.W.0023.110510T1240Z-110510T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
840 AM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN NORTHWEST OHIO
  SOUTHERN WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 930 AM EDT

* AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTH BALTIMORE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FINDLAY...
  VAN BUREN...
  ARCADIA...
  VANLUE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4127 8372 4118 8342 4101 8342 4099 8344
      4099 8346 4096 8346 4090 8350 4090 8352
      4087 8352 4085 8353 4109 8385
TIME...MOT...LOC 1240Z 295DEG 18KT 4115 8366

$$

LAPLANTE
4 follow-up statements
795 
WWUS51 KCLE 101248
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
848 AM EDT TUE MAY 10 2011

OHC063-173-101330-
/O.CON.KCLE.SV.W.0023.000000T0000Z-110510T1330Z/
HANCOCK OH-WOOD OH-
848 AM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHERN WOOD AND NORTHEASTERN HANCOCK COUNTIES...

AT 843 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR VAN BUREN...OR 7 MILES NORTH OF FINDLAY...MOVING SOUTHEAST AT 20
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ARCADIA
AND VANLUE.

LAT...LON 4127 8372 4118 8342 4101 8342 4099 8344
      4099 8346 4096 8346 4090 8350 4090 8352
      4087 8352 4085 8353 4109 8385
TIME...MOT...LOC 1248Z 295DEG 18KT 4113 8361

$$

FITZ
480 
WWUS51 KCLE 101300
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
900 AM EDT TUE MAY 10 2011

OHC063-173-101330-
/O.CON.KCLE.SV.W.0023.000000T0000Z-110510T1330Z/
HANCOCK OH-WOOD OH-
900 AM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHERN WOOD AND NORTHEASTERN HANCOCK COUNTIES...

AT 853 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ARCADIA...OR 6 MILES NORTHEAST OF
FINDLAY...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ARCADIA
AND VANLUE.

LAT...LON 4127 8372 4118 8342 4101 8342 4099 8344
      4099 8346 4096 8346 4090 8350 4090 8352
      4087 8352 4085 8353 4109 8385
TIME...MOT...LOC 1300Z 295DEG 18KT 4110 8354

$$

FITZ
654 
WWUS51 KCLE 101314
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
914 AM EDT TUE MAY 10 2011

OHC063-173-101330-
/O.CON.KCLE.SV.W.0023.000000T0000Z-110510T1330Z/
HANCOCK OH-WOOD OH-
914 AM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHERN WOOD AND NORTHEASTERN HANCOCK COUNTIES...

AT 906 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ARCADIA...OR 7 MILES SOUTHWEST OF
FOSTORIA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

LAT...LON 4127 8372 4118 8342 4101 8342 4099 8344
      4099 8346 4096 8346 4090 8350 4090 8352
      4087 8352 4085 8353 4109 8385
TIME...MOT...LOC 1314Z 295DEG 18KT 4107 8346

$$

FITZ
558 
WWUS51 KCLE 101328
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 AM EDT TUE MAY 10 2011

OHC063-173-101338-
/O.EXP.KCLE.SV.W.0023.000000T0000Z-110510T1330Z/
HANCOCK OH-WOOD OH-
928 AM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOOD AND NORTHEASTERN
HANCOCK COUNTIES EXPIRES AT 930 AM EDT...

LAT...LON 4127 8372 4118 8342 4101 8342 4099 8344
      4099 8346 4096 8346 4090 8350 4090 8352
      4087 8352 4085 8353 4109 8385
TIME...MOT...LOC 1328Z 295DEG 18KT 4104 8338

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:54 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 6:54 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT TUE MAY 10 2011

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE OVER THE AREA WILL BEGIN TO SLOWLY DRIFT
OFF TO THE EAST TODAY. THIS WILL ALLOW A WARM FRONT OVER INDIANA
TO MOVE INTO SOUTHWEST OHIO WHERE IT WILL STALL FOR A COUPLE DAYS.
THIS FRONT WILL EVENTUALLY LIFT NORTHEAST ACROSS THE LOCAL AREA LATE
THURSDAY INTO FRIDAY AS AN AREA OF LOW PRESSURE HEADS EAST OUT OF
THE PLAINS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RIDGE OF HIGH PRESSURE REMAINS OVER THE EASTERN PORTION OF THE
FORECAST AREA. REGIONAL RADAR CONTINUES TO SHOW SHOWERS AND A FEW
THUNDERSTORMS MOVING THIS WAY FROM WI AND LOWER MI. THIS ACTIVITY
HAS BEEN DIMINISHING AS IT MOVES INTO THE RIDGE AND VERY DRY LOW
LEVELS. EXPECT ADDITIONAL WAVES OF PRECIPITATION TO FOLLOW THE LOW
LEVEL THICKNESS CONTOURS FROM WI INTO THE AREA TODAY. THIS PRECIP
WILL HAVE A HARD TIME OVERCOMING THE DRY EASTERLY FLOW EXPECTED.
STILL...WILL NEED TO HANG ON TO CHANCE WORDING FOR AT LEAST THE
WEST HALF OF THE AREA TODAY. 850 MB TEMPS EXPECTED TO WARM 2 TO 4
DEGREES TODAY. SO EVEN WITH A FEW MORE CLOUDS THEN YESTERDAY...
HIGHS SHOULD BE A COUPLE TO A FEW DEGREES WARMER THAN MONDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
PRECIP CHANCES WILL CONTINUE TO BE A CHALLENGE DURING THE PERIOD.
A WARM FRONT WILL MOVE INTO SW OH LATER TODAY AND THEN MOVE LITTLE
THROUGH THURSDAY. THIS WILL RESULT IN CONTINUING SMALL CHANCES FOR
PRECIP IN THE WEST. 00Z MODELS ACTUALLY SHOW THE 700MB RIDGE
MOVING BACK WEST ON WEDNESDAY WHICH MEANS IT MAY BE THE DRIEST DAY
OF THE WEEK. THE RIDGE WILL BE BACK ON THE MOVE TO THE EAST BY
THURSDAY WITH INCREASING PRECIP CHANCES POSSIBLE AS THE FRONT
FINALLY STARTS TO MOVE OUR WAY. THE BEST CHANCES FOR PRECIP WILL
PROBABLY BE FRIDAY INTO FRIDAY NIGHT. BY THAT TIME A SURFACE LOW
MOVING EAST OF THE PLAINS WILL BEGIN TO INFLUENCE THE WEATHER OVER
THE AREA. THE NEXT COUPLE OF DAYS WILL HAVE LARGE MOISTURE
CONTRASTS ACROSS THE AREA WITH SURFACE DEWPOINTS IN THE 40S IN NW
PA WITH LOWER 60S POSSIBLE TOWARD KMNN AND KFDY. WEDNESDAY AND
THURSDAY WILL BE SOME OF THE WARMEST DAYS OF THE YEAR SO FAR WITH
80S POSSIBLE IN MANY AREAS. FRIDAY WILL BE COOLER BECAUSE OF MORE
CLOUDS AND PRECIP.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS CONTINUE TO SHOW AN UPPER LOW STALLING ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND AND EARLY NEXT WEEK. WILL HAVE CHANCE POPS AND
PLENTY OF CLOUDS THROUGH THE LONG TERM PERIOD.  TEMPS NEAR TO ABOVE
NORMAL SATURDAY AND SUNDAY DROPPING TO SLIGHTLY BELOW NORMAL BY
EARLY NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE ALOFT ACROSS AND JUST WEST OF THE AREA WITH MID AND
UPPER LEVEL MOISTURE AND INSTABILITY SPILLING EAST OVER THE RIDGE
AXIS INTO SRN LWR MICHIGAN AND INTO NRN OHIO. CONVECTION TO OUR
WEST AND NORTHWEST WILL LIKELY CONTINUE TO DROP ESE INTO THE AREA
THROUGH THE MORNING HOURS. WILL CARRY VCTS OR A TEMPO GROUP FOR
SHWRS AND TSTMS TOL FDY MFD AND CLE. BEST INSTABILITY THIS
AFTERNOON WILL BE SOUTHWEST OF THE AREA HOWEVER WILL LIKELY
CONTINUE TO HAVE SCATTERED STORMS MOVE INTO THE AREA WITH THE
LIKELY AREA WEST.  LAKE BREEZE SHOULD WOULD ITS WAY INTO KCLE AND
KERI EARLY/MID AFTERNOON. GUIDANCE SUGGESTS MVFR AND POSSIBLE IFR
IN FOG WEST TONIGHT IN VICINITY OF THE WARM FRONT. WILL GO AHEAD
AND BRING THIS INTO FDY TOL AND MFD BUT NOT ANY FURTHER EAST.

.OUTLOOK...NON VFR POSSIBLE WEST HALF OF THE REGION WED AND THEN
WIDESPREAD ACROSS THE AREA THU THROUGH SAT.

&&

.MARINE...
PREDOMINANT EAST FLOW ACROSS LAKE ERIE TODAY THROUGH
FRIDAY...TURNING SOUTH TO SOUTHEAST SATURDAY AS SLOW MOVING LOW
PRESSURE MOVES TO THE MIDWEST. NO HEADLINES EXPECTED THROUGH THE
PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, May 10, 6:54 AM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT TUE MAY 10 2011

LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-111100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
654 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS WESTERN LAKE
ERIE AND NORTHWEST AND NORTH CENTRAL OHIO TODAY. A FEW OF THE
STRONGER THUNDERSTORMS COULD BRIEFLY BECOME SEVERE. HAIL IS THE
MAIN SEVERE WEATHER THREAT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
111100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
654 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:12 AM EDTSevere Thunderstorm WarningCLESeneca, Wyandot48 min
May 10, 4:47 PM EDTSevere Thunderstorm WarningCLELorain43 min
May 10, 4:53 PM EDTSpecial Marine WarningCLE82 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.